Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Finiteness theorems for commuting and semiconjugate rational functions

Author: Fedor Pakovich
Journal: Conform. Geom. Dyn. 24 (2020), 202-229
MSC (2010): Primary 30D05, 37P05
Published electronically: October 7, 2020
MathSciNet review: 4159155
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $B$ be a fixed rational function of one complex variable of degree at least two. In this paper, we study solutions of the functional equation $A\circ X=X\circ B$ in rational functions $A$ and $X$. Our main result states that, unless $B$ is a Lattès map or is conjugate to $z^{\pm d}$ or $\pm T_d$, the set of solutions is finite, up to some natural transformations. In more detail, we show that there exist finitely many rational functions $A_1, A_2,\dots , A_r$ and $X_1, X_2,\dots , X_r$ such that the equality $A\circ X=X\circ B$ holds if and only if there exists a Möbius transformation $\mu$ such that $A=\mu \circ A_j\circ \mu ^{-1}$ and $X=\mu \circ X_j\circ B^{\circ k}$ for some $j,$ $1\leq j \leq r,$ and $k\geq 1$. We also show that the number $r$ and the degrees $\deg X_j,$ $1\leq j \leq r,$ can be bounded from above in terms of the degree of $B$ only. As an application, we prove an effective version of the classical theorem of Ritt about commuting rational functions.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 30D05, 37P05

Retrieve articles in all journals with MSC (2010): 30D05, 37P05

Additional Information

Fedor Pakovich
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, P.O.B. 653, Beer Sheva, 8410501 Israel
MR Author ID: 602219

Received by editor(s): April 23, 2019
Received by editor(s) in revised form: July 11, 2020
Published electronically: October 7, 2020
Additional Notes: This research was partially supported by the ISF, Grants No. 1432/18
Article copyright: © Copyright 2020 by the author